Isoniazid toxicity presenting as status epilepticus and severe metabolic acidosis

J Assoc Physicians India. 2009 Jan;57:70-1.

Abstract

Isoniazid (INH) is an integral component of treatment of tuberculosis. An acute overdose is potentially fatal and is characterized by the clinical triad of repetitive seizures unresponsive to the usual anticonvulsants, metabolic acidosis with a high anion gap and coma. The diagnosis of INH overdose should be considered in any patient who presents to emergency medical services (EMS) with the triad. We report a patient presenting with multiple generalised tonic clonic (GTC) convulsions with severe metabolic acidosis as a manifestation of INH toxicity.

Publication types

  • Case Reports

MeSH terms

  • Acidosis / chemically induced*
  • Acidosis / diagnosis
  • Acidosis / drug therapy
  • Adult
  • Antitubercular Agents / adverse effects*
  • Bicarbonates / administration & dosage
  • Bicarbonates / therapeutic use
  • Buffers
  • Diuretics, Osmotic / therapeutic use
  • Female
  • Humans
  • Isoniazid / adverse effects*
  • Mannitol / administration & dosage
  • Mannitol / therapeutic use
  • Pyridoxine / administration & dosage
  • Pyridoxine / therapeutic use
  • Status Epilepticus / chemically induced*
  • Status Epilepticus / diagnosis
  • Status Epilepticus / drug therapy
  • Vitamin B Complex / administration & dosage
  • Vitamin B Complex / therapeutic use

Substances

  • Antitubercular Agents
  • Bicarbonates
  • Buffers
  • Diuretics, Osmotic
  • Vitamin B Complex
  • Mannitol
  • Pyridoxine
  • Isoniazid